Many medications with long-term use can cause eye problems over time. Common steroid drugs such as prednisone and betamethasone can cause cataracts and glaucoma with years of use. Cataracts cause cloudiness of the lens of your eye, which is the part of the eye that helps us focus on light. Glaucoma is an eye disease that affects the nerve in the back of the eye, which causes peripheral vision loss.
Prednisone is used to treat some autoimmune diseases such as rheumatoid arthritis, psoriasis, leukemia, lymphoma and asthma. Prednisone works by controlling inflammation and can be lifesaving. Clearly, these are important medications to help with keeping overall health in order. Some doctors recommend having eye exams every year while on these medications and sometimes a few years after stopping the medication as well. Vision issues can come up immediately or over time, but most start to have effects years later.
Other common drugs that cause eye problems include:
- Isotretinoin (Accutane, Absorica) – Treats acne
- Amiodarone (Cordarone) – Controls heart rhythm for people with atrial fibrillation
- Tamsulosin (Flomax) – For enlarged prostate
- Sildenafil (Viagra), Tadalafil (Cialis) and Vardenafil (Levitra) – All used for erectile dysfunction
- Tamoxifen (Nolvadex) – Treats breast and ovarian cancers
- Hyrdoxychloroquine (Plaquenil) – Treats rheumatoid arthritis, lupus and other autoimmune disorders
When starting new medications, please be aware of the side effects it can cause to your vision. Talk to your doctor about these side effects and if you notice eye vision changes, schedule a visit with your eye doctor.
Click the link to read more: https://www.allaboutvision.com/eye-care/medication-side-effects/